SHARE

The past six months has been a very rough time for me. In short; my husband has left me, my anxiety has increased, I’ve been diagnosed with depression and have had to take time off work because of all of this.

pillsOne thing that I’ve tried to not let affect me is my HIV. I’ve focused on keeping myself healthy, I’ve started going to the gym and I’m eating better than I used to. My work is going great and I’ve been promoted, which has really helped me stay positive.

In April I started taking Sertraline, an antidepressant that was prescribed following a mental health assessment with a psychiatrist. I’ve been taking the Sertraline for two and a bit months, staggering my doses to ease the side-effects (suicidal tendencies, night sweats, lethargy, restless leg syndrome). From what I could tell the medication was working OK, in spite of the increased frequency of anxiety attacks and the (two) mental breakdowns I had that resulted in time off work. I haven’t been feeling constantly depressed, but the restless leg syndrome is a bitch.

Recently I had some blood tests done by my GP, just a regular test to check the Sertraline levels in my body. When I got the results back last week I discovered that there was actually no Sertraline being detected in my body.
 My HIV medication has been blocking the absorption of Sertraline and I’ve basically been unmedicated for the past few months. 
It’s confusing to me that the side-effects have been quite full on, but I guess the placebo effect has been in full swing and it has all been in my head.

I knew that it was likely there would be some interaction between my medications, but I didn’t really bank on it totally eradicating the chances of it working at all. 
My experience of the crossover between mental health and long-term HIV care has been far from ideal.

I’ve not found that my counsellors fully understand or know hot to deal with patients that are HIV-Positive, it feels like my sex life is a totally new topic for them to discuss too. Considering some things I’ve encountered in my sex life have been very traumatic for me recently, this is less than helpful. I know that there are specialist services out there for people in the LGBTQI community. I’ve explored the PACE Mental Health Charity’s offerings, and they seem to have a good variety of support plans in place for HIV-Positive, so I’ll look into that.

I’m not sure if there’s an ideal way to end this column, I guess it is purely an experience piece designed to expose some of the little-known, longer-term issues that can come into effect after a positive HIV diagnosis.

Obviously the diagnosis alone can be a trauma in itself, so there’s often a need for counselling at the very beginning. Add to that the fact that a lot of HIV medication can cause depression as a side-effect, and ATRIPLA is well known for commonly causing mood problems in patients who have it prescribed.

With large numbers of HIV-Positive people suffering from mental health conditions because of HIV, it’s a strong indicator that proper, accessible mental healthcare must be available to people living with the virus.

There are a lot online and telephone support services for HIV-Positive people, or those at a higher risk of infection. To locate a service near you check the beyondpositive support section, or ask at your local HIV clinic, GP or GUM clinic.

Hamish (@agaytoremember on twitter)

hamish-new-header

2 COMMENTS

  1. Thanks for sharing Hamish.

    I resonated personally a lot with this and hope things improve for you.

LEAVE A REPLY

Please enter your comment!
Please enter your name here